Colorado, 2011

Winter Storm and Winter Weather in Colorado, April 23 to 25, 2011

April 23 to 25, 2011 · NWS GJT · 9 events in 9 counties and zones

A moist Pacific trough brought heavy snowfall to many mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough brought heavy snowfall to many mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 23, 3:01 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 23, 3:01 AM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 AM MDT SAT APR 23 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
QUASI-STATIONARY POLAR FRONTAL ZONE WILL SLIDE NORTH AGAIN TODAY AS A
WARM FRONT WHICH WILL BRING IN MORE MOISTURE TODAY AND THROUGH THE
WEEKEND. AN WEAK UPPER SHORTWAVE TROUGH WILL RIDE OVER THE FRONTAL
ZONE TODAY WHICH WILL PROVIDE MORE UPLIFT AND INCREASING PRECIP
COVERAGE. ANOTHER STRONGER TROUGH WILL MOVE OVER THE AREA SUNDAY
MORNING AND AFTERNOON AND CONTINUE MOVING EAST SUNDAY NIGHT. MODEL
CLOUD HEIGHTS ACROSS THE AREA SHOW DEEP MOISTURE OVER THE AREA
THROUGH THE WEEKEND. MODEL ESTIMATED PRECIPITATION REMAINS HIGH BOTH
DAYS. SNOW LEVELS WITH REMAIN BETWEEN 8000 AND 9000 FEET ELEVATION.
THIS SHOULD LEAD TO SNOW ACCUMULATIONS OF 10 TO 20 INCHES ABOVE 9000
FEET IN THE HIGHER CENTRAL AND SOUTHWEST COLORADO MOUNTAINS. AMOUNTS
COULD VARY WIDELY DUE TO CONVECTION CONTRIBUTIONS. THE LOWER
ELEVATIONS EACH DAY WILL SEE WIDESPREAD RAIN SHOWERS.

.LONG TERM...MONDAY THROUGH FRIDAY...

THE FINAL SHORTWAVE DISTURBANCE IS EXPECTED TO TRACK SOUTHEAST ACROSS
ERN UT AND SWRN CO TUESDAY AS AN UPPER RIDGE BUILDS ALONG THE WEST
COAST. OROGRAPHIC SNOW SHOWERS SHOULD PERSIST IN THE NRN CO MTNS
MONDAY MORNING. SHOWERS ARE THEN EXPECTED TO SPREAD TO THE SRN MTNS
MONDAY AFTERNOON AS DYNAMIC LIFT BEGINS TO INCREASE ON THE NOSE OF
THE APPROACHING UPPER JET. ADDED A SLIGHT CHANCE OF THUNDERSTORMS TO
ROUGHLY THE SOUTHERN HALF OF THE FORECAST AREA MONDAY AFTERNOON
WHERE A BIT MORE SUN IS EXPECTED TO HELP WITH DESTABILIZATION.
THE PROBABILITY OF PRECIPITATION SHOULD PEAK MONDAY NIGHT INTO
TUESDAY MORNING AS THE UPPER DISTURBANCE ARRIVES WITH SNOW WIDESPREAD
ACROSS THE MTNS AND A CHANCE OF RAIN AND/OR SNOW SHOWERS IN THE
VALLEYS.

TUESDAY LOOKS COOL AND BREEZY WITH SHOWERS DECREASING TUE
AFTERNOON/EVENING AS THIS FINAL WAVE MOVES DOWNSTREAM. LOW TEMPS
NEAR OR BELOW FREEZING ARE EXPECTED ACROSS THE REGION TUE NIGHT...AND
COULD BE A THREAT TO BUDDING/BLOSSOMING FRUIT TREES AND OTHER SPRING
GARDEN VEGETATION.

THE LAST HALF OF NEXT WEEK LOOKS DRY FOR THE MOST PART AS A
PROGRESSIVE BUT FAIRLY FLAT RIDGE OF HIGH PRESSURE SLIDES ACROSS THE
FORECAST AREA. WILL KEEP A SMALL MENTION OF PRECIP FOR THE NRN CO
MTNS WED-FRI...WHICH COULD STILL GET BRUSHED BY PACIFIC DISTURBANCES
PASSING TO THE NORTH. MODERATING DAYTIME TEMPERATURES WILL RETURN TO
NEAR NORMAL.

.AVIATION...

MOUNTAIN CONDITIONS WILL CONTINUE TO  DETERIORATE TODAY AS SNOW
SHOWERS INCREASE.  CIGS WILL LOWER WITH AREAS OF MVFR AND OCCASIONAL
IFR CONDITIONS OVER PEAKS AND PASSES ABOVE 9000 FEET.

.HYDROLOGY...

RELATIVELY WARM TEMPERATURES WILL CONTINUE TO HELP INCREASE SNOW MELT
OF THE LOWER AND MID ELEVATION SNOWPACK IN THE UPPER AND MIDDLE YAMPA
RIVER BASIN. A MIX OF RAIN AND SNOW THIS WEEKEND AND INTO EARLY NEXT
WEEK WILL ADD ADDITIONAL WATER TO THE ALREADY SWOLLEN CREEKS AND
DRAINAGES AND RIVERS. MINOR FLOODING CAN BE EXPECTED OVER PORTIONS OF
ROUTT COUNTY INCLUDING STEAMBOAT...AREAS ALONG THE ELK RIVER. FLOWS
WILL INCREASE ALONG THE ELKHEAD AND FORTIFICATION CREEKS AND THE
YAMPA RIVER IN EASTERN MOFFAT COUNTY INCLUDING AROUND CRAIG.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING FROM 6 AM SATURDAY TO 6 AM MDT MONDAY FOR
          ZONES 009-010-012-013-018-019.
UT...NONE.

&&

LONG TERM......JAD
AVIATION.......CJC
HYDROLOGY......CJC
Hazardous weather outlook, Apr 23, 3:27 AM MST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 AM MDT SAT APR 23 2011

COZ001>014-017>023-UTZ022>025-027>029-241100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
427 AM MDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

EXPECT RAIN AND SNOW SHOWERS TO INCREASE THIS MORNING AND AFTERNOON
...THEN CONTINUE OVERNIGHT. THE SNOW LEVEL WILL REMAIN BETWEEN 8000
AND 9000 FT...WITH PERIODS OF HEAVY SNOWFALL EXPECTED THROUGH
TONIGHT.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH
THURSDAY...

PERIODS OF SNOW WILL CONTINUE OVER THE MOUNTAIN AREAS...WITH RAIN AT
LOWER ELEVATIONS...THROUGH TUESDAY NIGHT BRINGING SIGNIFICANT
SNOWFALL ACCUMULATIONS TO AREAS ABOVE 8500 FEET BY WEDNESDAY
MORNING.

VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEB SITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION ON REDEVELOPING OF
WINTRY WEATHER FOR THE HIGH COUNTRY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Grand and Battlement Mesas

When
April 23, 5:00 AM MST to April 25, 6:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 8 to 16 inches was measured across the area.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
April 23, 5:00 AM MST to April 24, 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 8 to 16 inches was measured above the 8000 foot level.

Winter Storm, West Elk and Sawatch Mountains

When
April 23, 7:00 AM MST to April 25, 2:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 8 to 18 inches was measured across the area.

Winter Storm, Southwestern San Juan Mountains

When
April 23, 9:00 AM MST to April 25, 5:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall of 7 to 20 inches was measured above the 8000 foot level. Winds gusted 20 to 40 mph and produced some areas of blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
April 23, 10:00 AM MST to April 25, 9:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 9 to 19 inches was measured above the 8000 foot level.

Winter Weather, Flattop Mountains

When
April 23, 10:00 AM MST to April 25, 1:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 5-10 inches was measured across the area.

Winter Weather, Roan and Tavaputs Plateaus

When
April 23, 5:00 PM MST to April 24, 11:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was measured across the area.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
April 23, 5:00 PM MST to April 25, 4:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches was measured above the 8000 foot level.

Winter Weather, Elkhead and Park Mountains

When
April 23, 8:00 PM MST to April 25, 4:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches was measured across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314229, 314233, 314230, 314232, 314231, 314234, 314235, 314236, 314237.